Quantum Pendulum

Initializing live version
Download to Desktop

Requires a Wolfram Notebook System

Interact on desktop, mobile and cloud with the free Wolfram Player or other Wolfram Language products.

For an idealized classical pendulum consisting of a point mass attached to a massless rigid rod of length attached to a stationary pivot, in the absence of friction and air resistance, the energy is given by



where is the angular displacement from the vertical direction. The oscillation is presumed to occur between the limits , where to avoid the transition to a spherical pendulum. The exact solution for this classical problem is known (see, for example, [1]) and turns out to be very close to the behavior of a linear oscillator, for which can be approximated by . The natural frequency of oscillation is given by the series


where , the limiting linear approximation for the natural frequency (a result of great historical significance).

The nonlinear pendulum can be formulated as a quantum-mechanical problem represented by the Schrödinger equation


where . This has the form of Mathieu's differential equation, and its solutions are even and odd Mathieu functions of the form and [2]. However, we describe a more transparent solution, which uses the Fourier series used to compute the Mathieu functions.

Accordingly, the solution of the Schrödinger equation is represented by a Fourier expansion


This can be put in a more compact form:


The matrix elements of the Hamiltonian are given by


in terms of a set of normalized basis functions

, .

The built-in Mathematica function Eigensystem is then applied to compute the eigenvalues and eigenfunctions for , which are then displayed in the graphic.


Contributed by: S. M. Blinder (January 2019)
Open content licensed under CC BY-NC-SA



[1] A. Beléndez, C. Pascual, D. I. Méndez, T. Beléndez and C. Neipp, "Exact Solution for the Nonlinear Pendulum," Revista Brasileira de Ensino de Física, 29(4), 2007 pp. 645–648. doi:10.1590/S1806-11172007000400024.

[2] T. Pradhan and A. V. Khare, "Plane Pendulum in Quantum Mechanics," American Journal of Physics, 41(1), 1973 pp. 59–66. doi:10.1119/1.1987121.


Feedback (field required)
Email (field required) Name
Occupation Organization
Note: Your message & contact information may be shared with the author of any specific Demonstration for which you give feedback.